Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 243, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2003, 6:22 PM MDT for Wallace County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 6:22 PM MDT (00:22 UTC)
- Expired
- Aug 21, 2003, 7:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wallace County, KS
The radar
The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 2680 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 220022 SVRGLD KSC199-220115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 621 PM MDT THU AUG 21 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 715 PM MDT * AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF WALLACE...OR ABOUT 15 MILES SOUTHEAST OF SHARON SPRINGS. THE STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... WALLACE AT 715 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...SHARON SPRINGS AND WESKAN. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. LAT...LON 3870 10159 3881 10146 3908 10170 3885 10198 MWM $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:30 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 21, 2:30 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT THU AUG 21 2003 CHALLENGES ARE SLIGHT CHANCES FOR PRECIP ALONG EXTREME SOUTH THIS EVENING AND NORTHWEST FRI EVENING. WEAK COLD FRONT HAS MOVED ALMOST ALL THE WAY ACROSS THE GLD FORECAST AREA TODAY. IT NOW (20Z) STRETCHES FROM JUST NORTH OF HAYS TO NEAR TRIBUNE TO THE FLAGLER CO AREA. IT CONTINUES TO MOVE TO THE SOUTH FROM HAYS EAST BUT IS NEAR STATIONARY FROM TRIBUNE TO THE NORTHWEST. LATEST RUN OF THE RUC...AND TO SOME EXTENT MESOETA...SHOWS SLIGHT POSSIBILITY OF EVENING TSRA/SHRA ALONG THIS STATIONARY BOUNDARY TO THE SOUTH. HAVE INCLUDED A SLIGHT CHANCE FOR THE EVENING IN CHEYENNE COUNTY CO AND GREELEY AND WICHITA COUNTIES IN KS. THEN CLEARING. ELSEWHERE IN AREA DRIER SURFACE AIR MOVING IN WITH CLEAR SKIES HAS LED ME TO GO FOR MID TO UPPER 50S LOWS MOST EVERYWHERE...SLIGHTLY TO A CATEGORY BELOW GUIDANCE. FRI UPPER RIDGE...WHICH STRENTHENED ABOUT 30-50 METERS AT 500 MB ACROSS THE WESTERN CENTRAL PLAINS IN THE LAST 24 HOURS...CONTINUES OVER THE AREA MOVING SLIGHTLY EAST. EVEN WITH LIGHT SOUTHEAST/UPSLOPE WINDS WILL GO SLIGHTLY OVER GUIDANCE HIGHS FROM MID 90S IN EAST...WITH RETREATING COOLER AIR AND MID TO UPPER 90S IN THE WEST. ALTHOUGH SOME EARLY EVENING UPPER VERTICAL MOTION REMAINS IN THE NORTHWEST IT IS WEAK. BUT HAVE DECIDED TO LEAVE SLIGHT CHANCE THERE AS A FEW THUNDERSTORMS COULD OCCUR NEAR THE FRONT RANGE AND SUSTAIN AS THEY MOVE TO THE NORTHEST IS SOUTHWEST FLOW ON BACKSIDE OF UPPER RIDGE. THEREAFTER HAVE CONTINUED DRY AND HOT THROUGH THE WEEKEND (HIGH TEMPERATURES PUSHING 100 BOTH SAT AND SUN...AND NEAR SO MON) AS UPPER RIDGE REMAINS DOMINANT BUT BECOMES WEST TO EAST ORIENTED. MODELS STILL SHOW SHORTWAVE PASSES THROUGH ZONAL FLOW ACROSS NORTHERN PLAINS ON MON IS SUFFICIENTLY STRONG TO DRAG COLD FRONT ACROSS THE AREA LATE MON. HOW MOIST THE AIR MASS WILL BE ON TUE AND EARLY WED IS STILL IN QUESTION. WEAKNESS IN THE READJUSTING UPPER RIDGE OVER THE CENTRAL PLAINS ALLOWS FOR CONSIDERABLE POTENTIAL DIFFERENCE IN WEATHER ACROSS KS. WILL GO WITH HIGHS IN THE MID 80S ON TUE AND CHANCE FOR SHOWERS OR THUNDERSTORMS MON EVENING INTO WED AM. AT SAME TIME SOUTHEAST KS COULD REMAIN CLEAR AND NEAR 100. AS WEEK PASSES THE MID POINT RIDGE BEGINS TO REBUILD IN WEST AND GFS SHOWS MAJOR UPPER LOW MOVES SOUTH IN EAST CANADA TOWARDS GREAT LAKES. IF THIS OCCURS COOLER AIR POSSIBLE NEAR END OF WEEK. FOR NOW AM GOING WITH DRY FROM MIDDAY WED ON WITH ONLY SLIGHT WARMING TO NEAR NORMAL. FRI RUNS SHOULD DETERMINE WHETHER COOLER WEATHER OCCURS LATE NEXT WEEK. .GLD...NONE. RJC
Hazardous weather outlook, Aug 21, 9:30 AM MDT, 8 hours 52 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 930 AM MDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOW RELATIVE HUMIDITIES AND TEMPERATURES IN THE MID 90S WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A DISTURBANCE EXPECTED TO PASS THROUGH THE REGION LATE FRIDAY AFTERNOON AND EVENING WILL PROVIDE THE POTENTIAL FOR A FEW THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN OF COLORADO AND DRIFT EAST INTO EXTREME NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. HOWEVER...THE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A SLIGHT CHANCE FOR ADDITIONAL LATE DAY THUNDERSTORMS NEXT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. FS/JDK
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.